Advertisement

Graphs and Combinatorics

, 25:521 | Cite as

Minimum Cost Homomorphism Dichotomy for Oriented Cycles

  • Gregory Gutin
  • Arash Rafiey
  • Anders Yeo
Article

Abstract

For digraphs D and H, a mapping f : V(D) → V(H) is a homomorphism of D to H if uvA(D) implies f(u) f(v) ∈ A(H). If, moreover, each vertex uV(D) is associated with costs c i (u), iV(H), then the cost of the homomorphism f is ∑ uV(D) c f(u)(u). For each fixed digraph H, we have the minimum cost homomorphism problem for H (abbreviated MinHOM(H)). The problem is to decide, for an input graph D with costs c i (u), uV(D), iV(H), whether there exists a homomorphism of D to H and, if one exists, to find one of minimum cost. We obtain a dichotomy classification for the time complexity of MinHOM(H) when H is an oriented cycle. We conjecture a dichotomy classification for all digraphs with possible loops.

Keywords

Directed graph Homomorphism Minimum cost Dichotomy 

References

  1. 1.
    Bang-Jensen, J., Gutin, G.: Digraphs: Theory, Algorithms and Applications. Springer-Verlag, London, (2000)Google Scholar
  2. 2.
    Bulatov, A.A.: Tractable conservative constraint satisfaction problems. In: Proceedings of 18th Annual IEEE Simposium on Logic in Computer Science, pp. 321–330, Ottawa, Canada, June (2003). IEEE Computer SocietyGoogle Scholar
  3. 3.
    Feder, T.: Homomorphisms to oriented cycles and k-partite satisfiability. SIAM J. Discrete Math 14, 471–480 (2001)Google Scholar
  4. 4.
    Feder, T., Hell, P., Rafiey, A.: List homomorphism to balanced digraphs, Submitted for PublicationGoogle Scholar
  5. 5.
    Gupta, A., Hell, P., Karimi, M., Rafiey, A.: Minimum cost homomorphisms to reflexive digraphs. In: Proceedings of 8th Latin American Symposium on Theoretical Informatics (LATIN’08), Lecture Notes Comput. Sci. 4957, 182–193 (2008)Google Scholar
  6. 6.
    Gutin, G., Hell, P., Rafiey, A., Yeo, A.: Minimum cost homomorphisms to proper interval graphs and bigraphs. Europ. J. Combin. 29, 900–911 (2008)Google Scholar
  7. 7.
    Gutin, G., Rafiey, A., Yeo, A.: Minimum cost and list homomorphisms to semicomplete digraphs. Discrete Appl. Math. 154, 890–897 (2006)Google Scholar
  8. 8.
    Gutin, G., Rafiey, A., Yeo, A.: Minimum cost homomorphisms to semicomplete multipartite digraphs. Discrete Appl. Math. 156, 2429–2435 (2008)Google Scholar
  9. 9.
    Gutin, G., Rafiey, A., Yeo, A.: Minimum cost homomorphisms to semicomplete bipartite digraphs. SIAM J. Discrete Math. 22, 1624–1639 (2008)Google Scholar
  10. 10.
    Gutin, G., Rafiey, A., Yeo, A., Tso, M.: Level of repair analysis and minimum cost homomorphisms of graphs. Discrete Appl. Math. 154, 881–889 (2006)Google Scholar
  11. 11.
    Gutjahr, W.: Graph Colourings, Ph.D. thesis (Free University, Berlin, 1991)Google Scholar
  12. 12.
    Häggkvist, R., Hell, P., Miller, D.J., Neumann-Lara, V.: On multiplicative graphs and the product conjecture. Combinatorica 8, 63–74 (1988)Google Scholar
  13. 13.
    Halldorsson, M.M., Kortsarz, G., Shachnai, H.: Minimizing average completion of dedicated tasks and interval graphs. Approximation, Randomization, and Combinatorial Optimization (Berkeley, Calif, 2001), Lecture Notes in Computer Science, vol. 2129, pp. 114–126 Springer, Berlin (2001)Google Scholar
  14. 14.
    Feder, T., Hell, P., Huang, J.: List homomorphisms and circular arc graphs. Combinatorica 19, 487–505 (1999)Google Scholar
  15. 15.
    Hell, P.: Algorithmic aspects of graph homomorphisms. In: Survey in Combinatorics 2003. London Math. Soc. Lecture Note Series, vol. 307 pp. 239–276. Cambridge University Press, Cambridge (2003)Google Scholar
  16. 16.
    Hell, P., Nešetřil, J.: On the complexity of H-colouring. J. Combin. Theory B 48, 92–110 (1990)Google Scholar
  17. 17.
    Hell, P., Nešetřil, J.: Graphs and Homomorphisms. Oxford University Press, Oxford (2004)Google Scholar
  18. 18.
    Hell, P., Zhu, X.: The existence of homomorphisms to oriented cycles. SIAM J. Discrete Math. 8, 208–222 (1995)Google Scholar
  19. 19.
    Jansen, K.: Approximation results for the optimum cost chromatic partition problem. J. Algorithms 34, 54–89 (2000)Google Scholar
  20. 20.
    Jiang, T., West, D.B.: Coloring of trees with minimum sum of colors. J. Graph Theory 32, 354–358 (1999)Google Scholar
  21. 21.
    Zhu, X.: A simple proof of the multipilicatively of directed cycles of prime power length. Discrete Appl. Math. 36, 333–345 (1992)Google Scholar

Copyright information

© Springer 2009

Authors and Affiliations

  1. 1.Department of Computer Science Royal HollowayUniversity of LondonEghamUK
  2. 2.School of Computing ScienceSimon Fraser UniversityBurnabyCanada

Personalised recommendations